WINSTON-SALEM, N.C. July 4, 2011 Smoking cigarettes is a dangerous habit that many are struggling to break, but for the smokers who choose to use one of the most popular smoking cessation drugs on the market, new warnings about the risk of serious cardiovascular events are on their way.
A new study by researchers at Wake Forest Baptist Medical Center, in collaboration with researchers at Johns Hopkins University School of Medicine and the University of East Anglia, in the United Kingdom, shows that the use of varenicline marketed by Pfizer under the brand name ChantixTM is associated with a 72 percent increased risk of hospitalization due to a serious adverse cardiovascular (CV) event, such as heart attack or arrhythmia.
The study appears in the July 4 issue of CMAJ (the Canadian Medical Association Journal).
"We have known for many years that Chantix is one of the most harmful prescription drugs on the U.S. market, based on the number of serious adverse effects reported to the FDA (U.S. Food and Drug Administration)," said Curt D. Furberg, M.D., Ph.D., a professor of Public Health Sciences at Wake Forest Baptist, lead investigator on the study, and a nationally-recognized leader in drug safety research. "It causes loss of consciousness, visual disturbances, suicides, violence, depression and worsening of diabetes. To this list we now can add serious cardiovascular events."
Heart disease is a common cause of serious illness and death in smokers and is often a reason for people to stop smoking. Varenicline is one of the most commonly used drugs to help people quit smoking worldwide. When varenicline was launched in 2006, the FDA safety reviewers reported that existing data indicated it could raise the risk of adverse cardiac events. The FDA recently updated the label for Chantix based on a small increased risk of cardiovascular events among smokers with heart disease.
The team of researchers sough
|Contact: Jessica Guenzel|
Wake Forest Baptist Medical Center